Statistic show it’s possible that many individuals are exceeding safe dosage amounts and exposing themselves to the dangers of vitamin D overdose
Vitamin D deficiency and insufficiency have been major topics in recent years, especially with some studies associating low levels of this nutrient with increased coronavirus risks. For example, a study published in Critical Reviews in Food Science and Nutrition in 2022 found a connection between vitamin D deficiency and more severe COVID-19 infection. Concerns about the negative effects of low vitamin D levels have caused many patients to increase their intake via dietary supplements, but what many fail to realize is that too much can expose patients to the dangers of vitamin D overdose.
Vitamin D supplementation trends
In 2013-14, around 1 in 5 U.S. adults (18.2%) shared that they took a vitamin D supplement according to a study involving 39,243 participants.
Additionally, although the recommended dietary allowance is 600 IU per day for adults 70 years of age and younger, people taking more than 4,000 IU — the upper limit for vitamin D that, once exceeded, could result in harmful consequences — was 3.2%. This was a huge increase over the less than 0.1% who were exceeding the upper dosage limits just eight years prior.
This analysis also found that women were most likely to take above 4,000 IU of vitamin D daily, potentially exposing themselves to the dangers of vitamin D overdose. This was followed by non-Hispanic whites and persons over the age of 70.
Information provided by the Centers for Disease Control and Prevention adds that, as of 2017-18, vitamin D was the second-most common dietary supplement consumed in the U.S., only beaten out by a multivitamin-mineral supplement. Individuals 60 and over are most likely to take vitamin D (36.9%), then those in the 40-59 age group (17.4%), with 20-39-year-olds being the least likely to take this supplement (6.7%).
Fast forward to 2021 and data collected by the Council for Responsible Nutrition reveals that supplementation with vitamin D increased by 10% in just one year. While 42% of consumers reported taking vitamin D in 2020, 52% said the same in 2021.
Although some of the most current reports don’t mention how much of this nutrient people are taking in supplement form, if the trends in previous years are any indication, it’s possible that many individuals are exceeding safe dosage amounts and exposing themselves to the dangers of vitamin D overdose. This can result in a number of negative consequences.
The dangers of vitamin D overdose and consequences
The Office of Dietary Supplements reports that an adequate level of vitamin D in the blood is 50 nmol/L or 20 ng/mL. Individuals with blood levels exceeding 375 nmol/L or 150 ng/mL may experience gastrointestinal issues, muscle weakness, dehydration, and kidney stones. If extremely high levels of vitamin D are consumed, it can lead to irregular heartbeat, kidney failure, and death.
Research published in Frontiers in Endocrinology in 2018 explains that vitamin D toxicity can be caused by taking extremely high doses in supplement form. However, it can also occur due to the body excessively producing active vitamin D metabolites, which can occur with granulomatous disorders, congenital disorders, and some lymphomas.
Signs your patients may be taking too much vitamin D
Educating patients about the dangers of excessive vitamin D intake can help them understand the importance of staying within safe supplement limits. Recognizing when their intake may exceed these limits is also helpful for practitioners, particularly when patients don’t disclose their supplemental regimen or aren’t forthcoming about how they are exceeding the safety standards.
In 2018, the journal Nutrients published a review of 13 case reports involving vitamin D intoxication and overdose. After analyzing each one, researchers noted that four symptoms occurred most often in these cases. They were:
- Loss of appetite
Of course, these symptoms aren’t just associated with taking too much vitamin D but can also be signs of other illnesses. They could be signs of the flu, for instance. However, if these symptoms seem to persist or other potential medical causes are ruled out, it is possible that the patient is over-supplementing, resulting in vitamin D intoxication.
At a minimum, asking patients about their dietary supplement regimen when these symptoms exist informs them of the consequences of going over the recommended amount. It may also get them thinking about their current practices and if they should be amended for better health outcomes.